Alert archive / Iowa / Wind Advisories in 2019

Wind Advisory 11, NWS Sioux Falls, SD

October 21, 20194 counties in South Dakota; Dakota County, Dixon County, Nebraska; 11 counties in Iowa

NWS Sioux Falls, SD issued this wind advisory at Oct 21, 2019, 11:40 AM CDT for 4 counties in South Dakota; Dakota County, Dixon County, Nebraska; 11 counties in Iowa. It took effect at Oct 21, 2019, 1:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2019, 11:40 AM CDT (16:40 UTC)
In effect from
Oct 21, 2019, 1:00 PM CDT
Expired
Oct 21, 2019, 4:00 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS73 KFSD 211640
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1140 AM CDT Mon Oct 21 2019

MNZ089-090-098-SDZ039-054>056-061-062-220500-
/O.NEW.KFSD.WI.Y.0012.191022T0900Z-191022T2100Z/
/O.EXA.KFSD.HW.W.0002.191021T2100Z-191022T0900Z/
/O.EXT.KFSD.WI.Y.0009.191021T1800Z-191021T2100Z/
Nobles-Jackson-Rock-Kingsbury-Miner-Lake-Moody-McCook-Minnehaha-
1140 AM CDT Mon Oct 21 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
CDT TUESDAY...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY...

* WHAT...For the High Wind Warning time period, northwest winds 25
  to 35 mph with gusts up to 60 mph expected. For the Wind
  Advisory time periods, northwest winds 25 to 30 mph with gusts
  up to 50 mph expected.

* WHERE...In South Dakota, Kingsbury, Miner, Lake, Moody, McCook 
  and Minnehaha Counties. In Minnesota, Nobles, Jackson and Rock 
  Counties.

* WHEN...For the High Wind Warning, from 4 PM this afternoon to 
  4 AM CDT Tuesday. For the first Wind Advisory, until 4 PM CDT 
  this afternoon. For the second Wind Advisory, from 4 AM to 4 
  PM CDT Tuesday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-070-071-
220500-
/O.NEW.KFSD.WI.Y.0011.191021T1800Z-191021T2100Z/
/O.EXA.KFSD.HW.W.0002.191021T2100Z-191022T0900Z/
/O.EXT.KFSD.WI.Y.0009.191022T0900Z-191022T2100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln-Union-
1140 AM CDT Mon Oct 21 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
CDT TUESDAY...
...WIND ADVISORY NOW IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY...

* WHAT...For the High Wind Warning time period, northwest winds 25
  to 35 mph with gusts up to 60 mph expected. For the Wind
  Advisory time periods, northwest winds 25 to 30 mph with gusts
  up to 50 mph expected.

* WHERE...Portions of southeast South Dakota, northeast Nebraska 
  and northwest and west central Iowa.

* WHEN...For the High Wind Warning, from 4 PM this afternoon to 
  4 AM CDT Tuesday. For the first Wind Advisory, until 4 PM CDT 
  this afternoon. For the second Wind Advisory, from 4 AM to 4 
  PM CDT Tuesday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MNZ071-072-080-081-097-SDZ040-220500-
/O.EXT.KFSD.WI.Y.0010.191021T1800Z-191021T2100Z/
/O.CON.KFSD.HW.W.0002.191021T2100Z-191022T0900Z/
/O.CON.KFSD.WI.Y.0009.191022T0900Z-191022T2100Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-
1140 AM CDT Mon Oct 21 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 4 AM CDT TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT
TUESDAY...

* WHAT...For the High Wind Warning time period, northwest winds 25
  to 35 mph with gusts up to 60 mph expected. For the Wind
  Advisory time periods, northwest winds 25 to 30 mph with gusts
  up to 50 mph expected.

* WHERE...In South Dakota, Brookings County. In Minnesota, 
  Pipestone, Cottonwood, Murray, Lincoln and Lyon Counties.

* WHEN...For the High Wind Warning, from 4 PM this afternoon to 
  4 AM CDT Tuesday. For the first Wind Advisory, from 4 AM to 4 
  PM CDT Tuesday. For the second Wind Advisory, until 4 PM CDT 
  this afternoon.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

SDZ050-052-057-058-063-064-220500-
/O.EXT.KFSD.WI.Y.0009.191021T1800Z-191022T0900Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
1140 AM CDT Mon Oct 21 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Charles Mix, Brule, Douglas, Jerauld, Gregory and 
  Aurora Counties.

* WHEN...Until 4 AM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ038-053-059-060-065-068-069-220500-
/O.EXT.KFSD.WI.Y.0009.191021T1800Z-191022T2100Z/
Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton-
1140 AM CDT Mon Oct 21 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Yankton, Bon Homme, Hanson, Beadle, Sanborn, Davison 
  and Hutchinson Counties.

* WHEN...Until 4 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 21, 6:23 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Oct 21, 6:23 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
623 AM CDT Mon Oct 21 2019

.SHORT TERM...(Today and Tonight)
Issued at 346 AM CDT Mon Oct 21 2019

The main weather concerns today are very strong winds and scattered
rain showers.

Early this morning, the strong upper low was located over south
central SD/east central NE. However, most of the area is
positioned under a dry slot with little if any precipitation. The
exception is across our far eastern counties in Minnesota and
northwest Iowa where light rain continues to move through.

Additional showers are expected as the main upper low slowly swings
east-northeast into the Upper Mississippi Valley/Great Lakes area
today. This will result in off and on light rain showers on the back
edge of the system. Forecast soundings suggest well-saturated
profiles through most of the day; therefore rain chances increase
by late morning and will continue through the evening. While
instability remains limited through the period, a few rumbles of
thunder cannot be ruled out this afternoon. Rain will gradually
diminish from southwest to northeast late this afternoon into the
overnight with rainfall totals in the 0.10" to 0.8" range.

In addition to wet weather, very tight pressure gradients on the
backside of the surface low will lead to quite gusty conditions
this afternoon into Tuesday. Modeled soundings (HRRR/NAM/RAP/GFS)
suggest gusts around 35 to 50 knots at the top of the mixed layer
at most areas, and even close to 60 knots around the Buffalo Ridge
area this evening. Given that, northwest sustained winds of 25 to
35 mph are expected with gusts from 45 to 60 mph at times. Higher
gusts possible in southwest Minnesota. A High Wind Warning is in
effect for portions of southwest Minnesota this evening through
early Tuesday. The rest of the area is under a Wind Advisory which
is in effect from this afternoon through Tuesday afternoon.

In terms of temperatures, daytime temperatures will be a few degrees
below average with highs from the upper 40s to low 50s. With
northwest winds and strong cold air advection, overnight lows range
in the 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 346 AM CDT Mon Oct 21 2019

Drier air will quickly fill in behind the system Monday night into
early Tuesday as a weak surface high pressure builds in. However,
tight pressure gradients associated with the departing surface low
will still produce gusty conditions. Highest wind gusts are expected
east of the I-29 corridor with gusts as high as 40 mph through late
afternoon.

A weak shortwave slides south from the Canadian border/Northern
Rockies on Tuesday, approaching the region late Tuesday night into
Wednesday. The system will bring a quick shot of light rain
across the forecast area. Rain could be mixing with or changing to
light snow/flurries early Wednesday in areas north of I-90. Not
much forcing or moisture to work with, therefore minimal
accumulation is expected.

A surface ridge builds across the area after Thursday, bringing a
quiet/dry period into the weekend. Cold northwest winds will keep the
area cooler on Thursday with highs mainly in the 40s. Slightly warmer
temperatures are expected for Friday and Saturday with highs in the
50s and 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 621 AM CDT Mon Oct 21 2019

A large storm system will pivot across the area today. MVFR to IFR
stratus continues to form under the upper low. Scattered showers
will form by mid-morning, with stratiform rain overspread the area
this afternoon and evening. Winds will turn quite gusty by the
afternoon, with high winds greater than 40 to 50 mph likely this
evening and into the early overnight hours.

Stratus will hold on into the overnight hours, before conditions
improve late.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 PM this afternoon to 4 PM CDT Tuesday for
     SDZ065>071.

     Wind Advisory from 1 PM this afternoon to 1 AM CDT Tuesday for
     SDZ050-052-057-058-063-064.

     High Wind Warning from 4 PM this afternoon to 4 AM CDT Tuesday
     for SDZ040.

     Wind Advisory from 3 PM this afternoon to 4 PM CDT Tuesday for
     SDZ038>040-053>056-059>062.

MN...High Wind Warning from 4 PM this afternoon to 4 AM CDT Tuesday
     for MNZ071-072-080-081-097.

     Wind Advisory from 3 PM this afternoon to 4 PM CDT Tuesday for
     MNZ071-072-080-081-089-090-097-098.

IA...Wind Advisory from 4 PM this afternoon to 4 PM CDT Tuesday for
     IAZ001>003-012>014-020>022-031-032.

NE...Wind Advisory from 4 PM this afternoon to 4 PM CDT Tuesday for
     NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...Dux
Hazardous weather outlook, Oct 21, 4:14 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
414 AM CDT Mon Oct 21 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
414 AM CDT Mon Oct 21 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and a few rumbles of thunder are expected
through this evening. Severe weather is not expected.

Strong northwest winds gusting from 45 to 55 mph are expected at
times this afternoon into Tuesday. Highest gusts up to 60 mph
possible in southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Windy conditions continue on Tuesday with gusts up to 40 mph
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:20 PM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more43 hr
Oct 21, 4:03 AM CDTHigh Wind WarningFSDBrookings, Clay, Kingsbury, Lake, Lincoln, McCook and 5 more24 hr
Oct 21, 4:03 AM CDTWind AdvisoryFSDBrookings12 hr
Oct 21, 9:57 AM CDTRiver Flood WarningFSDHutchinson, Yankton21 days
Oct 21, 9:57 AM CDTRiver Flood WarningFSDBrookings, Moody21 days
Oct 21, 11:40 AM CDTWind AdvisoryFSDKingsbury, Lake, McCook, Miner, Minnehaha, Moody28 hr

Nearby

Wind Advisories in Iowa, 2019Wind Advisories in South Dakota, 2019Wind Advisories in Nebraska, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.